April 2, 2019 5:31 pm

14 overdose calls in 4 days prompts Grande Prairie RCMP to issue warning to drug users

A file photo of an RCMP cruiser.

THE CANADIAN PRESS/Sean Kilpatrick
A A

Police in Grande Prairie, Alta., issued a warning to drug users on Tuesday after it says officers as well as paramedics with Alberta Health Services responded to 14 overdose calls in that last four days.

They did not say if any of the overdoses resulted in fatalities.

“Police investigation revealed a common trend of purple- and pink-coloured pills suspected to be heroin,” the RCMP said in a news release. “[We] are cautioning individuals who engage in illegal drug use to exercise extreme caution when purchasing and using illicit drugs.

“With the rise of new and more dangerous drugs, it is crucial to understand the risks you are taking. The purity and potency of illegal substances is always a factor in overdoses.”

READ MORE: Drug bust in Grande Prairie yields 4 kilos of meth, 2 kilos of coke, over 6,000 opioid tablets: RCMP

Watch below: Some Global News videos about drug seizures in Alberta.

To reduce the risk of an overdose, police advised people who use illegal drugs not to take drugs alone and to have a naloxone kit with them when using.

The RCMP said signs of an overdose can include breathing slowly or not breathing at all, nails or lips turning blue, choking or throwing up, making gurgling sounds and skin becoming cold.

READ MORE: Grande Prairie RCMP issue warning after responding to 7 drug ODs in 15 hours

Watch below: Some Global News videos about overdoses.

Police said naloxone kits have been made available at pharmacies, community clinics and hospital emergency departments. For more information on the kits and where they are located, as well as more information on overdoses, click here.

“If you suspect an individual is experiencing an overdose, call 911 immediately,” police said.

© 2019 Global News, a division of Corus Entertainment Inc.

Report an error

Comments

Want to discuss? Please read our Commenting Policy first.